Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Birmingham, AL

January 29, 2001Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 29, 2001, 4:30 PM CST for Shelby County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 29, 2001, 4:30 PM CST (22:30 UTC)
Expired
Jan 29, 2001, 5:00 PM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 3:00 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292230
SVRBHM
ALC117-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ALABAMA

* UNTIL 500 PM CST

* AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ALABASTER...MOVING EAST AT 30
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PELHAM...
MEADOWBROOK AND HELENA.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3327 8711 3310 8704 3322 8652 3343 8660

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 3:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 29, 3:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
311 PM CST MON JAN 29 2001

SURFACE LOW OVER PARTS OF IOWA AND MISSOURI THIS AFTERNOON.  COLD
FRONT EXTENDS FROM THE SURFACE NEAR A KSTL-KJBR-KGWO.  THIN BAND OF
THUNDERSTORMS CONTINUES TO MOVE EASTWARD ACROSS THE CENTRAL PARTS
OF ALABAMA THIS AFTERNOON.  ANOTHER BAND WAS MOVING ACROSS PARTS OF
NORTHERN ALABAMA.  BOTH HAVE PRODUCED LITTLE IN THE WAY OF SEVERE
WEATHER.  TIGHT SURFACE GRADIENT CONTINUES ACROSS THE AREA WITH
WINDS IN THE 15 TO 25 MPH RANGE WITH GUSTS TO 30 TO 35 MPH AT
TIMES.  WILL CONTINUE ADVISORY FOR TONIGHT.

SIGNIFICANT DEVELOPMENT OF CONVECTION HAS NOT OCCURRED ACROSS THE
NORTHERN TIER THIS AFTERNOON.  CLOUD COVER AND STABLE AIR HAVE BEEN
KEEPING CONVECTION IN THE LOW TO MARGINAL RANGE.  AS A RESULT, WILL
REMOVE SEVERE WORDING FROM THE NORTH, WHERE THE MAIN PROBLEMS WILL BE
STRONG GRADIENT WINDS AND RAINFALL. KEEP SEVERE WORDING WITH THE
CURRENT BAND OF CONVECTION MOVING ACROSS THE CENTRAL AND SOUTH
PARTS OF THE AREA THIS EVENING.

MODELS SHOWING RAIN EXITING THE SOUTHEAST PART OF THE FORECAST AREA,
BARBOUR AND RUSSELL COUNTIES, BY 12OO UTC.  WILL CONTINUE TO HAVE
DIMINISHING RAIN WORDING IN THE WEST AND ENDING IN THE MORNING
ACROSS THE SOUTHEAST.

SURFACE AND UPPER LOW LIFT FARTHER NORTH AND EAST WITH SOUTHWEST
SURFACE FLOW EXPECTED TUESDAY.  THIS SHOULD KEEP TEMPERATURES NEAR
TODAYS VALUES.  WAVE DEVELOPS ON OLD FRONT ALONG THE COASTAL
SECTIONS LATE WEDNESDAY AND INTO THURSDAY BRINGING A CHANCE OF RAIN
TO THE SOUTHEAST PART OF THE AREA WEDNESDAY INTO THURSDAY.

PRELIMINARY NUMBERS.............
HSV EE 044/060 041/051 037 65+--
BHM EE 046/063 041/058 038 65+0-
MGM EE 047/066 043/063 043 65+0-=

.BHM...WIND ADVISORY TONIGHT ENTIRE AREA.

In the hours before

Special weather statement, Jan 29, 12:45 PM CST, 3 hours 45 minutes before
ALZ001>038-040>050-300100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST MON JAN 29 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR ALL OF
ALABAMA...THIS AFTERNOON AND EVENING...AS A STRONG UPPER LEVEL LOW
AND ASSOCIATED COLD FRONT MOVES ACROSS THE REGION. A LINE OF STRONG
TO SEVERE THUNDERSTORMS...IS CURRENTLY MOVING ACROSS EASTERN
MISSISSIPPI...AND WILL ENTER WESTERN ALABAMA AROUND 1:30 PM...AND
CONTINUE ACROSS THE STATE THROUGH THE EVENING. WITH THE VERY STRONG
WINDS WITH THIS SYSTEM...THE MAIN THREAT LOOKS TO BE DAMAGING WINDS.
ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE. A LIMITING FACTOR
WILL BE THE LACK OF INSTABILITY. AT THIS TIME...THE MAIN AREA FOR
SEVERE STORMS LOOKS TO BE SOUTH A LINE FROM VERNON TO BIRMINGHAM TO
ANNISTON. NORTH OF THIS LINE IS STILL UNDER A SLIGHT RISK...BUT THE
WEAK INSTABILITY COULD BE OVERCOME BY THE STRONG DYNAMICS...AND THE
THREAT OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. PERSONS SHOULD KEEP
ALERT FOR FUTURE WATCHES...WARNINGS AND STATEMENTS...CONCERNING THIS
WEATHER SYSTEM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE
REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:44 PM CSTSevere Thunderstorm WarningBMXSumter46 min
Jan 29, 2:03 PM CSTSevere Thunderstorm WarningBMXPickens42 min
Jan 29, 2:38 PM CSTSevere Thunderstorm WarningBMXGreene37 min
Jan 29, 2:54 PM CSTSevere Thunderstorm WarningBMXTuscaloosa66 min
Jan 29, 2:55 PM CSTSevere Thunderstorm WarningBMXHale50 min
Jan 29, 3:34 PM CSTSevere Thunderstorm WarningBMXBibb, Perry56 min
Jan 29, 3:57 PM CSTSevere Thunderstorm WarningBMXJefferson63 min
Jan 29, 4:26 PM CSTSevere Thunderstorm WarningBMXDallas49 min
Jan 29, 4:33 PM CSTSevere Thunderstorm WarningBMXChilton42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.